Between 1999 and 2010, accidental overdoses more than doubled to 38,329 in the United States, according to the Centers for Disease Control and Prevention. Those numbers keep increasing and, as a result, overdoses are now the leading cause of accidental death in the U.S., ahead of traffic fatalities and gun homicides. Among the reasons for the dramatic spike is the rising supply of heroin to suburban and rural areas, where it once was rare, and an increase in the use and abuse of narcotic pain medications.
Facts About Heroin
Heroin is a processed form of morphine, a natural substance derived from poppy plants. It is one of the most addictive of all controlled substances.
Most users inject heroin intravenously because it produces a faster high. However, snorting and smoking the drug are becoming more popular, due in part to a recent rise in the purity of the drug.
Facts About Narcotic Pain Medications
These are opioid medications that are often prescribed to treat acute or chronic pain, or as a post-surgical recovery aid. Drugs that fall into this category include Codeine, OxyContin, Percocet and Vicodin. When abused, they are often swallowed or injected and mimic the effects of heroin.
Long-term Consequences of Heroin and Opioid Abuse
The potential medical effects of long-term heroin use are numerous, and include:
- Scarring and collapsing of veins from injecting the drug
- Bacterial infections in the blood vessels and heart valves
- Liver and kidney disease, pneumonia, skin infections
- AIDS, hepatitis B and C due to sharing contaminated needles
Taking a large single dose of prescription pain relievers can cause severe respiratory depression that can lead to death. Use of prescription pain relievers with other substances that depress the central nervous system, such as alcohol or barbiturates, increases the risk of life-threatening respiratory depression.
The worst long-term effect of heroin and opioid abuse is addiction. Continued use results in a higher tolerance to the drug; users must then rely on increasing amounts of the drug to get high. Larger and more frequent doses create physical dependence and increase the chances of overdose.
Once the body adapts to the drug, withdrawal will occur if usage is reduced or stopped. Withdrawal can start in as little as two hours after a dose. Symptoms include:
- Restlessness and insomnia
- Muscle and bone pain
- Diarrhea and vomiting
- Involuntary leg movements
- Cold flashes with goosebumps.
When a user introduces too much heroin into the body, overdose can occur. Symptoms of heroin overdose
include shallow breathing, clammy skin, convulsions and, potentially, death.
Help from Our EAP
Assistance is available to our employees through our Employee Assistance Program (EAP). Our EAP is provided through GuidanceResources®. GuidanceResources can be reached at 1-844-285-1067, through the free GuidanceResources Now mobile app or register online at www.GuidanceResources.com. (See your Benefits Guide or contact the Benefits Team or your manager for the Organization Web ID.)
Copyright © 2018 ComPsych Corporation. All rights reserved. This information is for educational purposes only.